Minnesota, 2019Flooding in Minnesota, May 27 to 31, 2019
May 27 to 31, 2019 · NWS FSD · 11 events in 7 counties and zones
A widespread rainfall of 1 to 3 inches between May 21 and May 27 led to significant rises on most rivers. This worsened flooding across existing flooded areas and expanded flooding to additional areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A widespread rainfall of 1 to 3 inches between May 21 and May 27 led to significant rises on most rivers. This worsened flooding across existing flooded areas and expanded flooding to additional areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 27, 5:48 AM CST, 3 hours 12 minutes earlier.
Area forecast discussion, May 27, 5:48 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
648 AM CDT Mon May 27 2019
.SHORT TERM...(Today and Tonight)
Issued at 424 AM CDT Mon May 27 2019
The band of showers and thunderstorms that lifted across the area
overnight are now diminishing and exiting over the northern portions
of the CWA very early this morning. Precipitation amounts have
remained in check overnight, with localized 3-6 hr amounts of just
over an inch - focused mainly just south of Interstate 90 through
southeastern SD and northwestern IA. Current radar showing a
secondary broad area of showers and thunderstorms lifting through
eastern NE, and this activity is expected to overspread the eastern
portions of our CWA during the morning hours. With increasing lift
provided by an upper level shortwave drifting northeastward out of
central NE, there will again be the potential for heavy rain -
possibly exceeding 1" in some locales - focused primarily over the
northeastern quarter of our CWA. This will coincide with the WPC
Slight Risk of Excessive Rainfall. Contemplated a Flash Flood Watch
for portions of the area, though with the expectation that rainfall
totals are based on a several hour event, as opposed to intense
instantaneous rainfall rates, elected not to. That being said,
cannot rule out localized ponding of water and relatively minor
street flooding in poor drainage areas during the morning hours. It
will be something to keep an eye on as the activity evolves however.
By afternoon, the trend will be for drying as better upper level
support is lost as the aforementioned shortwave tracks off into MN.
Hi-res CAMs actually suggest little additional precipitation for the
remainder of the afternoon/evening, and with the well advertised
warm front remaining well to our south, the threat for afternoon
severe convection looks pretty limited - which coincides with SPC
downgrading the threat to only Marginal for our far southern CWA.
Models would suggest that much of tonight will be dry, with surface
ridging actually building southward into the area. By later tonight,
convection is expected to develop through NE - closer to the surface
low/warm front, and some of this activity may drift into the
southern portions of our CWA overnight. Would not expect any severe
storms with the better instability well to our south.
.LONG TERM...(Tuesday through Sunday)
Issued at 424 AM CDT Mon May 27 2019
A better chance of shower and thunderstorm activity - along with
moderate to heavy rain - will occur on Tuesday afternoon and night
as the low pressure and attendant warm front over NE begins to drift
to the east with upper level support provided by an increasing upper
level jet. While there remains a severe threat with this activity,
the model trend has been for the warm front to stay to our south -
and SPC has again downgraded the threat over our area from Enhanced
to Slight for our far southeastern IA zones. Again, this will be
dependent on where the low eventually tracks, so it will be
something to keep an eye on.
An upper level low will then track across the region for Wednesday
into Thursday, keeping small chances of showers for our area through
that time period. The remainder of the week into the weekend looks
to be a drier period with a less amplified upper level pattern
evolving across the central CONUS. Temperatures for the end of the
week will hover just either side of normal, with high in the 70s and
lows in the 50s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 648 AM CDT Mon May 27 2019
Compact upper level wave lifting northeast across eastern NE at
11z and will rapidly lift through the area by mid to late morning.
Surface wave will pass impossibly close to KSUX, so wind
directions likely to pass through about 270 degrees of the compass
over the next 2-4 hours. Wide mix of VFR, MVFR and locally IFR
conditions exist in the rain band wrapping from the warm
advective wing to almost trowally signature behind the system.
Overall, should trend toward a more solid MVFR height which will
persist through the upcoming TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...Chapman
Hazardous weather outlook, May 27, 4:47 AM CST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
547 AM CDT Mon May 27 2019
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-069>071-281100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner-
Yankton-Union-
547 AM CDT Mon May 27 2019
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Showers and thunderstorms will move across the area through early
this afternoon. There will be the potential for heavy rainfall with
localized flash flooding, mainly from Interstate 90 and northward.
While the afternoon will be primarily dry, if storms do develop,
there is a potential for them to become strong to severe this
evening south of Interstate 90, with hail to the size of quarters and
winds to 60 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms may develop again on Tuesday afternoon and evening.
Some of these storms could become severe, mainly south of Interstate
90, with large hail and damaging winds. In addition, heavy rain will
be a possibility with these storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038-039-050-052>054-057>061-063>065-068-281100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
547 AM CDT Mon May 27 2019
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Showers and thunderstorms will be possible across the area this
morning. These storms are not expected to be severe. While the
afternoon will be primarily dry, if storms do develop, there is a
potential for them to become strong to severe this evening along the
lower Missouri River Valley, with hail to the size of quarters and
winds to 60 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms may develop again on Tuesday afternoon and evening.
Some of these storms could become severe through the lower Missouri
River corridor, with large hail and damaging winds. In addition,
heavy rain will be a possibility with these storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Cottonwood
- When
- May 27, 9:00 AM CST to May 31, 11:59 PM CST
- Where
- Cottonwood County, 11.36 mi W of Windom to 11.33 mi WSW of Windom
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.848, -95.346
The Des Moines River at Windom (gage site WDOM5) reached a peak of 0.63 feet above flood stage at the end of the month. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain. Minor flooding continued at the end of the month.
Flood, Jackson
- When
- May 27, 9:00 AM CST to May 31, 11:59 PM CST
- Where
- Jackson County, 1.41 mi NNW of Swastika Beach to 2.13 mi WNW of Swastika Beach
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.848, -95.084
The Des Moines River at Windom (gage site WDOM5) reached a peak of 0.63 feet above flood stage at the end of the month. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain. Minor flooding continued at the end of the month.
Flood, Pipestone
- When
- May 27, 6:00 PM CST to May 31, 11:59 PM CST
- Where
- Pipestone County, 1.7 mi SW of Ihlen to 2.1 mi SW of Ihlen
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.900, -96.390
Split Rock Creek below Jasper (gage site JSPM5) reached a peak of 1.31 feet above flood stage at the end of the month. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain. The low water crossing on 250th Street along the Minnesota-South Dakota border was flooded. Minor flooding continued at the end of the month.
Flood, Rock
- When
- May 27, 6:00 PM CST to May 31, 11:59 PM CST
- Where
- Rock County, 2.24 mi W of Jasper to 1.3 mi W of Jasper
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.849, -96.445
Split Rock Creek below Jasper (gage site JSPM5) reached a peak of 1.31 feet above flood stage at the end of the month. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain. The low water crossing on 250th Street along the Minnesota-South Dakota border was flooded. Minor flooding continued at the end of the month.
Flood, Lincoln
- When
- May 27, 11:30 PM CST to May 29, 4:00 AM CST
- Where
- Lincoln County, 3.62 mi SE of Arco to 6.08 mi ESE of Arco
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.350, -96.140
The Redwood River at Russell (gage site RUSM5) reached a peak of 0.19 feet above flood stage on May 28. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain.
Flood, Lyon
- When
- May 27, 11:30 PM CST to May 29, 4:00 AM CST
- Where
- Lyon County, 8.47 mi NW of Russell to 2.55 mi W of Russell
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.400, -96.080
The Redwood River at Russell (gage site RUSM5) reached a peak of 0.19 feet above flood stage on May 28. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain.
Flood, Lincoln
- When
- May 28, 12:30 AM CST to 5:00 AM CST
- Where
- Lincoln County, 1.21 mi NW of Lake Benton to 2.57 mi N of Verdi
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.260, -96.320
Flandreau Creek near Flandreau (gage site FCRS2) reached a crest of 0.20 feet above flood stage on May 28. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain.
Flood, Pipestone
- When
- May 28, 12:30 AM CST to 5:00 AM CST
- Where
- Pipestone County, 8.91 mi N of Cazenovia to 7.77 mi N of Cazenovia
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.197, -96.351
Flandreau Creek near Flandreau (gage site FCRS2) reached a crest of 0.20 feet above flood stage on May 28. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain.
Flood, Murray
- When
- May 28, 4:00 PM CST to May 31, 11:59 PM CST
- Where
- Murray County, 2.1 mi WSW of Currie to 3.14 mi E of Avoca
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.060, -95.710
The Des Moines River near Avoca (gage site AVOM5) reached a peak of 0.97 feet above flood stage on May 31. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain. Minor flooding continued at the end of the month.
Flood, Cottonwood
- When
- May 28, 4:00 PM CST to May 31, 11:59 PM CST
- Where
- Cottonwood County, 6.06 mi SSW of Westbrook to 11.33 mi S of Westbrook
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.965, -95.462
The Des Moines River near Avoca (gage site AVOM5) reached a peak of 0.97 feet above flood stage on May 31. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain. Minor flooding continued at the end of the month.
Flood, Jackson
- When
- May 29, 3:00 AM CST to May 31, 11:59 PM CST
- Where
- Jackson County, 9.32 mi SE of Spafford to 9.67 mi SE of Spafford
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.540, -95.230
The Little Sioux River near Montgomery (gage site MLSI4) reached a crest of 1.07 feet above flood stage on May 30. The main impact was inundation of agricultural land, which further delayed spring planting. 170th Avenue was flooded north of State Highway 9. Minor flooding continued at the end of the month.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Ohio, May 27 to 28, 20192 deaths · 176 injured · $582 million · EF4 · 39 events
- Tornadoes and Flash Flood in Indiana, May 27, 20192 injured · $25,000 · EF3 · 18 events
- Tornadoes and Flash Flooding in Iowa, May 27, 2019EF3 · 5 events
- Tornadoes and Hail in Indiana, May 27, 20191 injured · $281,000 · EF2 · 18 events
- Tornadoes and Flash Flooding in Nebraska, May 27, 2019$805,000 · EF1 · 52 events
- Rip Current in Alabama, May 27, 20191 death · 1 event
- Tornadoes and Damaging Wind in Iowa, May 27, 2019$2.0 million · EF1 · 6 events
- Flash Flooding and Flooding in South Dakota, May 27 to 31, 2019$1.3 million · 12 events
- Flooding in Nebraska, May 27 to 31, 2019$1.3 million · 11 events
- Tornado and Hail in Nebraska, May 27 to 28, 2019$1.1 million · EF0 · 9 events
- Flooding in Iowa, May 27 to 31, 2019$1.0 million · 8 events
- Tornadoes and Flood in Minnesota, May 27, 2019$240,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831405, 831406, 831391, 831393, 831398, 831400, 831385, 831386, 831403, 831404, 831434.